Ohio, 2024

Hail and Damaging Winds in Ohio, May 25 to 26, 2024

May 25 to 26, 2024 · NWS CLE · 12 events in 5 counties and zones

Far-northeast OH resided in the warm/moist sector of an occluded surface low centered near the border of southeastern MB and ON during the early afternoon through early evening of the 25th. Simultaneously, a cold front drifted eastward across far-eastern OH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Far-northeast OH resided in the warm/moist sector of an occluded surface low centered near the border of southeastern MB and ON during the early afternoon through early evening of the 25th. Simultaneously, a cold front drifted eastward across far-eastern OH. Along and ahead of the cold front, a marginal supercell moved eastward across Mahoning County and generated isolated straight-line wind damage during the early afternoon of the 25th. Later that afternoon, a separate multicell thunderstorm moved east-southeastward across Mahoning County. This storm produced additional straight-line wind damage and marginally-severe hail. The warm/moist sector in which these storms occurred exhibited moderate MUCAPE and effective bulk shear, respectively, and primarily moderate DCAPE.

The aforementioned cold front settled eastward and southeastward to near the Upper OH Valley through daybreak on the 26th as the occluded surface low drifted northward. Thereafter, the front drifted generally northward as a warm front to the southern shore of Lake Erie through the early evening of the 26th as the occluded low meandered in vicinity of the border between northeastern MB and ON, and a separate low along the front moved from northwestern MO to southern WI. Scattered to numerous multicell rain showers and thunderstorms accompanied the warm front as it encountered weak to moderate MUCAPE, moderate to strong DCAPE, and moderate to strong effective bulk shear. Several of these showers and thunderstorms generated isolated straight-line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 25, 1:07 PM EST, 19 minutes earlier.

Area forecast discussion, May 25, 1:07 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
207 PM EDT Sat May 25 2024

.SYNOPSIS...
A warm front will lift north of the area this morning followed by a
cold front sweeping west to east across the area today. High
pressure will build east across the Great Lakes tonight into Sunday
morning. Another low pressure system will track out of the Plains
towards the Central Great Lakes on Monday pulling a stronger cold
front east across the area.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of Noon, a line of storms has filled in from Erie to Warren
to Millersburg with the line heading east. The environment ahead
of these storms are supportive of some marginal growth in storms
with 1500 J/kg of MLCAPE, as temperatures ahead of the line
touch the 80 degree mark. However, the outcome of these storms
just seems to be some marginal wind and hail as DCAPE values are
in the 800-900 J/kg range and mid-level lapse rates are just ok
around 6 C/km so what is going up is not coming down with any
bite with sub-severe wind, small hail, and brief heavy rain.
This line will progress east and exit the forecast area in the
next hour or two. Further west with the front itself, not much
is really happening at the moment and the front will make it
through the I-75 corridor without new convective initiation.
There were some rain showers in the I-71 corridor and west
toward Marion earlier, but these light showers did not really
work over the environment as much as the current convection is
across NE OH/NW PA, so there is a window of an environment
supportive of new CI in North Central Ohio later this afternoon
that will bear some watching. However, NE OH/NW PA will have
stabilized so the threat should largely be the southeast
portions of the forecast area and have adjusted the likely PoPs
this afternoon to there.

Previous discussion...Surface low pressure is located just
north of Minnesota this morning with an occluded front extending
to lower Michigan. A pseudo warm front indicated largely by a
dewpoint gradient bisects the area with dewpoints near 60
degrees south of the boundary. Scattered showers with a few
thunderstorms have developed in the last hour across southern
lower Michigan where a 30+ knot low level jet is located along
the warm front. This activity will continue to expand near and
just north of Lake Erie. There is some potential for it to
extend down the axis of the warm front into NE Ohio/NW
Pennsylvania this morning but confidence is not real high in
this so will only have chance pops. Otherwise, the trailing cold
front is forecast to reach NW Ohio around 15Z and move east
across the area through approximately 21Z. With dewpoints in the
60-65 degree range, ML CAPE values are forecast to reach
1200-1700 J/kg. Thunderstorms could develop along any remnant
boundary that may remain if the initial round of activity does
make it into NE Ohio or it may just develop along the cold
front. The greatest coverage of storms is expected across NE
Ohio and into NW Pennsylvania and this area remains in a
marginal risk of severe weather. Shear values of 25-35 knots
will support the potential for both a few marginally severe wind
gusts and hail of a half inch to an inch. One note to consider
it the presence of convection overnight across Missouri and
Kentucky. PW values are forecast to increase to around 1.5"
along the cold front but this activity to the south could
potentially decrease moisture transport along the boundary.
Something to keep an eye on as we monitor conditions and
evaluate the 12Z model cycle. Although temperatures will average
2-5 degrees cooler than yesterday, humidity will be up so the
airmass will still feel warm and muggy.

As the cold front exits to the east, surface high pressure will
build east across the region tonight into the first half of Sunday.
We look for clouds to clear as deep layer dry air arrives but less
certain on if some fog or stratus may develop with light winds. This
will likely depend on how much rain we get contributing to
boundary layer moisture, but did include a mention of patchy
fog in some favored eastern areas for late tonight. Otherwise
temperatures tonight will dip into the upper 50s.

Throughout the day on Sunday we will be monitoring a leading piece
of shortwave energy lifting out of the Plains. Moisture advection
has slowed down from the previous cycle and was able to slow down
the returning chance of precipitation into the afternoon, and then
mainly confine it to southern and western portions of the forecast
area through the daytime hours. Temperatures and dewpoints
increase again with instability building through the afternoon.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As previous forecasts have mentioned, unsettled weather is expected
for the end of the this holiday weekend, particularly Sunday night
into Monday. The biggest change with recent model runs is that most
have slowed down the progression of the system over the Plains
northeast, resulting in a bit later onset of showers and
thunderstorms on Sunday. Upper level shortwaves advecting energy
across the area coupled with an area of strong divergence aloft will
aid in the development of convection across the area, although the
confidence in the severe weather aspect of this forecast has
diminished as the adjusted timing now has the storms developing in a
non-diurnally favorable environment, limiting CAPE values. However
with a LLJ of 50-55 knots pushing north across the area Sunday
night/early Monday morning, this may help supplement the support
needed in the low levels to maintain convection. With this set up,
primary concern remain gusty winds and hail, although a tornado is
not out of the realm of possibility. To highlight this concern, SPC
has issued a Day 2 Marginal Risk for areas along and west of I71. In
addition to the severe potential, there is also an ideal setup for
the development of very efficient rainfall with the strongest storms
that develop. Models suggest warm cloud layers growing in excess of
11kft and PWAT values moving across the area of 1.8-2". Current
forecast QPF totals for Sunday through Monday afternoon are 0.8-1.2"
of rainfall, but would expect locally higher totals in the strongest
storms. This heavy rainfall may result in localized flooding and
rises in rivers. To highlight this threat, WPC has issued a Day 2
ERO for much of the area with a Slight Risk across the southwestern
counties and a Marginal Risk for the remainder of the area
(excluding far NE OH and NW PA). Out of all this, the moral of the
story is stay weather aware and have ways to receive warnings Sunday
night into Monday as there is a multi-hazard system that will likely
impact the area.

On Monday morning a cold front associated with the aforementioned
low pressure tracking northeast through the region will move east
across the area, gradually reducing the chances of precipitation
from west to east through Monday night. This will be short lived as
the upper level trough still over the region pivots again, moving
another shortwave trough and associated cold front east across the
area. There is a potential for thunder given the diurnally favorable
timing of this secondary cold front, however overall forcing and a
slightly drier airmass should keep much of the thunder activity
limited. These showers may possibly continue through Tuesday night,
although should become less widespread. The threat for very
efficient rainfall will diminish on Tuesday, not posing additional
flooding concerns.

High temperatures throughout the period will begin in the mid to
upper 70s on Monday, but behind the cold front will only climb into
the upper 60s to low 70s on Tuesday. Overnight lows will follow a
similar trend falling into the low to mid 60s on Sunday night and
then gradually cooling to drop into the low 50s by Tuesday
night.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A similar story continues into the start of the long term period as
the same upper level trough continues to pivot over the Great Lakes
region, moving additional shortwaves across the area. This support
coupled with diurnally favorable timing should be enough to support
additional showers and isolated thunderstorms through Wednesday, but
finally high pressure will begin to push east and allow showers to
diminish from west to east Wednesday night. This high will remain
over the region through Friday, allowing for a period of dry
weather. With this transition in systems, temperatures will again
gradually climb to above normal by the end of the period with highs
on Friday forecast to approach 80 across the western CWA.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Some scattered TS continue across eastern OH into western PA and
coverage should avoid all terminals except KYNG over the next
hour or so. Some additional showers and storms may develop
across portions of northern Ohio later this afternoon and some
TS could be in and around KMFD, KCAK, and KYNG again for a brief
time. However, if new convection doesn't initiate in the next
2-3 hours, then the threat may end up being done for the day.
The surface cold front will swing through later this evening and
high pressure will build from the north, allowing for dry
conditions and just some high clouds to be a problem for the
region through Sunday afternoon. With the convection today, some
fog is possible in NE OH and NW PA and have mentioned it in the
KERI TAF, but future expansion to the KYNG and KCAK TAFs are
possible depending on cloud coverage tonight. Winds will be west
to start with gusts in NW OH and will become light overnight
with high pressure. Flow will settle on an east to northeast
flow to start on Sunday.

Outlook...Non-VFR possible in showers and thunderstorms Sunday
evening into Monday. Periodic Non-VFR conditions may persist in
scattered showers and thunderstorms on Tuesday and Wednesday.

&&

.MARINE...
A warm front lifting north of Lake Erie this morning will allow
winds to become southwest at 5-10 knots before a cold front moves
east this evening and gradually shifts winds to be northwesterly at
5-10 knots. On Sunday another system approaches the region,
initially resulting in easterly winds of 5-10 knots ahead of an
approaching warm front, but as this boundary moves north of the lake
winds will again shift to become southwesterly at 10-15 knots. As
the parent low moves northeast across the western Great Lakes region
Sunday night into Monday, the pressure gradient will strengthen and
result in winds increasing to 15-20 knots. On Monday, an associated
cold front will move east, shifting winds to west-northwest and
continuing at 15-20 knots. This period is the next to monitor for
the potential of marine headlines, especially given the holiday and
potential for increased boating traffic. With a shift to more
onshore flow Monday night through Wednesday, waves will also build
to 4-6 feet in the nearshore zones across the central and eastern
basins which will likely increase the potential for rip currents. On
Wednesday night, high pressure begins to build east over the area,
allowing for winds to diminish to 5-10 knots through Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
NY...None.
MARINE...None.

&&

SYNOPSIS...KEC
NEAR TERM...KEC/Sefcovic
SHORT TERM...Campbell
LONG TERM...Campbell
AVIATION...Sefcovic
MARINE...Campbell
Hazardous weather outlook, May 25, 3:38 AM EST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
438 AM EDT Sat May 25 2024

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-260845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
438 AM EDT Sat May 25 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon between 2 and 8
PM, mainly along and east of Interstate 71. Isolated strong to
severe storms will be possible with damaging wind gusts of 50-60 mph
and hail from a half inch to an inch diameter are the primary
hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of showers and thunderstorms are expected Sunday
evening into Monday. Heavy rainfall could lead to localized flooding
where training of storms occurs. In addition, there is a marginal
risk of severe weather including damaging wind gusts, large hail, and
the chance for a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS.

LEZ061-142>149-162>169-260845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
438 AM EDT Sat May 25 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of showers and thunderstorms are expected Sunday
evening into Monday. Heavy rainfall could lead to localized flooding
where training of storms occurs. In addition, there is a marginal
risk of severe weather including damaging wind gusts, large hail, and
a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 25, 9:47 AM EST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1047 AM EDT Sat May 25 2024

OHZ014-089-PAZ001>003-251545-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-Crawford PA-
1047 AM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ASHTABULA...
SOUTHWESTERN ERIE AND NORTHWESTERN CRAWFORD COUNTIES THROUGH 1145 AM
EDT...

At 1047 AM EDT, Doppler radar was tracking a strong thunderstorm near
Ashtabula, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashtabula, Conneaut, Girard, North Kingsville, Albion, Lake City,
Kingsville, Pierpont, Conneautville, Cranesville, Springboro, Platea,
Edgewood, Plymouth Center, Kelloggsville, and Avonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4175 8020 4170 8083 4189 8083 4191 8080
      4191 8077 4196 8055 4199 8049 4204 8031
      4208 8023
TIME...MOT...LOC 1447Z 258DEG 24KT 4186 8074

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

26
Special weather statement, May 25, 11:26 AM EST, 2 hours before
Special Weather Statement
National Weather Service Cleveland OH
1226 PM EDT Sat May 25 2024

PAZ002-003-251730-
Southern Erie PA-Crawford PA-
1226 PM EDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ERIE AND CRAWFORD
COUNTIES THROUGH 130 PM EDT...

At 1225 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Guys Mills, or near Meadville, moving east at
40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail. Some rotation
         has been observed with these storms.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Meadville, Corry, Titusville, Union City, Riceville, Adamsville,
Lincolnville, Canadohta Lake, Guys Mills, Atlantic, Cochranton,
Saegertown, Jamestown, Hydetown, Blooming Valley, Townville,
Spartansburg, Elgin, Woodcock, and Geneva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4162 7982 4149 8000 4148 8013 4149 8045
      4200 7976 4199 7961 4162 7962
TIME...MOT...LOC 1625Z 251DEG 33KT 4163 8004

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

26

The radar

The Pittsburgh radar (KPBZ), 62 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mahoning

When
May 25, 1:26 PM EST
Where
Mahoning County, 1.4 mi SE of Locust Grove
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.937, -80.729

Downed trees blocked OH-46, about seven-miles SSE of Canfield.

Thunderstorm Wind, Mahoning

When
May 25, 2:48 PM EST
Where
Mahoning County, 1.8 mi SSW of East Lewistown
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
40.928, -80.698

Trees downed along New Buffalo Road, about three-miles north of Columbia.

Thunderstorm Wind, Mahoning

When
May 25, 2:52 PM EST
Where
Mahoning County, 3.22 mi SSW of East Lewistown
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.907, -80.704

Power poles downed along OH-46 about one-mile NNW of Columbiana.

Hail, Mahoning

When
May 25, 2:57 PM EST
Where
Mahoning County, 3.47 mi SSW of East Lewistown
Measured
1 in hail
Reported by
Social Media
Coordinates
40.902, -80.698

Hail up to quarter-size about one-mile north of Columbiana.

Thunderstorm Wind, Marion

When
May 26, 4:03 PM EST
Where
Marion County, 2.58 mi N of New Bloomington
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.607, -83.380

Barn destroyed about two-miles north of La Rue.

Thunderstorm Wind, Hancock

When
May 26, 4:40 PM EST
Where
Hancock County, 0.6 mi N of Van Buren
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.139, -83.649

Large tree limb snapped and fell onto house in Van Buren. No structural damage noted.

Thunderstorm Wind, Hancock

When
May 26, 4:50 PM EST
Where
Hancock County, 1.07 mi NE of Findlay
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.039, -83.633

Large tree limbs downed about one-mile east of Findlay.

Thunderstorm Wind, Lucas

When
May 26, 5:32 PM EST
Where
Lucas County, 0.48 mi WNW of Vulcan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.653, -83.628

Tree downed about one-mile southeast of Ottawa Hills.

Thunderstorm Wind, Lucas

When
May 26, 5:32 PM EST
Where
Lucas County, 0.65 mi ENE of Toledo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.653, -83.538

Tree downed in Toledo.

Thunderstorm Wind, Lucas

When
May 26, 5:32 PM EST
Where
Lucas County, 1.21 mi ENE of Toledo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.659, -83.530

Tree downed about one-mile northeast of Toledo.

Thunderstorm Wind, Huron

When
May 26, 5:32 PM EST
Where
Huron County, 0.98 mi NNW of Norwalk
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.243, -82.628

Large tree limbs downed along western side of Norwalk.

Thunderstorm Wind, Lucas

When
May 26, 5:33 PM EST
Where
Lucas County, 0.8 mi WSW of Ottawa Hills
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.664, -83.643

Large tree limb downed in Ottawa Hills.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190804, 1190825, 1190811, 1190815, 1190836, 1190838, 1190839, 1190844, 1190847, 1190848, 1190851, 1190842.